Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 63, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 19, 2004, 6:11 PM EDT for Chatham County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2004, 6:11 PM EDT (22:11 UTC)
- Expired
- Jun 19, 2004, 6:30 PM EDT
- In force
- 19 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 192211 SVRRAH NCC037-192230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 611 PM EDT SAT JUN 19 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 630 PM EDT * AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FEARRINGTON...OR ABOUT 6 MILES NORTHEAST OF PITTSBORO...MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. BOATERS ON LAKE JORDAN ARE ADVISED TO TAKE SHELTER NOW. LAT...LON 3586 7905 3566 7922 3559 7903 3586 7889 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:30 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 19, 2:30 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SAT JUN 19 2004 .TONIGHT THROUGH TUESDAY...ISOLATED TO WIDELY SCATTERED CONVECTIVE STORMS AHEAD OF SOUTHWARD MOVING COLD FRONT THIS EVENING. OTHERWISE THE NORTHWEST FLOW BEHIND FRONT PUSHES THE MORE MOIST AND UNSTABLE AIR SOUTHWARD. SUNDAY A COOLER AND NOT AS HUMID DAY. HIGH PRESSURE BEHIND THE FRONT IN THE OHIO VALLEY PROVIDES NORTHEAST FLOW SUNDAY AND AN EASTERLY FLOW SUNDAY NIGHT. AS HIGH MOVES OFFSHORE...A RETURN SOUTHERLY FLOW QUICKLY BRINGS MOISTURE AND INSTABILITY BACK INTO WESTERN PORTIONS OF FORECAST AREA MONDAY WHERE LOW POPS ARE FORECAST. BETTER CHANCE FOR CONVECTIVE STORMS TUESDAY AS LEE SURFACE TROUGH WITH LOW LEVEL CONVERGENCE DEVELOPS OVER THE FORECAST AREA. MEANWHILE THE FLOW ALOFT SUGGESTS POTENTIAL FOR WEAK SHORT WAVES MOVING WEST TO EAST ACROSS THE AREA MONDAY AFTERNOON THROUGH TUESDAY. ABOVE IS CONSISTENT WITH NWP MODELS. THE GFS SURFACE LOW SEEN IN THE MID ATLANTIC STATES TUESDAY MAY BE DUE TO CONVECTIVE FEEDBACK. .WEDNESDAY THROUGH SATURDAY...LITTLE CHANGE TO THE CURRENT FORECAST. DIFFERENCE IN TIMING OF WIND SHIFT BETWEEN THE ETA AND GFS TUESDAY NIGHT/WEDNESDAY. CONSIDERING RELATIVELY WEAK NATURE OF THE TRAILING SURFACE HIGH PREFER A LATER TIMING AND NOT SO SEVERE A SHIFT TO NORTH WITH THE WIND. SOUTHERLY FLOW QUICKLY RETURNS WEDNESDAY. THURSDAY THERE IS SOME DIFFERENCE IN THE POSITION OF THE SURFACE LOW BUT ALL AGREE TO A POSITION TO THE NORTH... LEAVING OUR AREA IN SOUTHWEST TO WEST FLOW THURSDAY. A SHIFT TO NORTH FLOW BEHIND THIS FEATURE LOOKS WEAK AND SHORT LIVED. SOUTHWEST FLOW RETURNS DURING THE DAY FRIDAY AND CONTINUES INTO SATURDAY. THIS ALL BOILS DOWN TO CONTINUED MAINLY AFTERNOON AND EVENING RAIN CHANCES. TEMPERATURES MINIMALLY COOLER THAN VALUES OF THE PAST FEW DAYS BUT STILL ABOVE NORMAL. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && KK
Hazardous weather outlook, Jun 19, 5:54 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 554 AM EDT SAT JUN 19 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-200954- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 554 AM EDT SAT JUN 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... AFTERNOON HEAT INDEX VALUES IN THE COASTAL PLAIN WILL REACH AROUND 100 DEGREES. JUST ISOLATED THUNDERSTORM ACTIVITY EXPECTED THIS AFTERNOON. ANY STORMS THAT OCCUR WILL BE ACCOMPANIED BY WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN... MAINLY DRY WEATHER EXPECTED SUNDAY WITH RETURN SCATTERED AFTERNOON SHOWERS AND STORMS... ESPECIALLY TUESDAY ONWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 19, 5:20 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT SAT JUN 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST GREENSBORO 36.08N 79.83W
06/19/2004 50 MPH GUILFORD NC TRAINED SPOTTER
WIND SPEED ESTIMATED BY TRAINED SPOTTER...TREE LIMBS DOWN
ON JOYNER STREET.
&&
MWSSpecial weather statement, Jun 19, 5:28 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 528 PM EDT SAT JUN 19 2004 NCZ008-023>025-038>041-074-075-192230- CHATHAM NC-DAVIDSON NC-DURHAM NC-ORANGE NC-RANDOLPH NC-WAKE NC- 528 PM EDT SAT JUN 19 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM...DAVIDSON...RANDOLPH...CHATHAM...AND NORTHWEST WAKE COUNTIES THROUGH 630 PM EDT... AT 528 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REDCROSS TO HILLSBOROUGH MOVING SOUTHEAST AT 25 MPH. THE STRONGEST STORM IS MOVING SOUTHEAST ALONG HIGHWAY 421...INTO NORTHWEST CHATHAM COUNTY...AND WILL AFFECT SILER CITY AT 545 PM AND BEAR CREEK BY 600 PM. OTHER LOCATIONS AFFECTED BY THESE STORMS INCLUDE DURHAM AT 540 PM...PITTSBORO AROUND 600 PM...AND RALEIGH AT 615 PM. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. MWS
Special weather statement, Jun 19, 5:58 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 558 PM EDT SAT JUN 19 2004 NCZ038-073-074-192300- DAVIDSON NC-MONTGOMERY NC-STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...LEXINGTON AND TROY 558 PM EDT SAT JUN 19 2004 A THUNDERSTORM MOVING SOUTHEAST ALONG THE YADKIN RIVER WILL MOVE ACROSS HIGH ROCK LAKE BETWEEN 600 PM AND 615 PM...AND BADIN LAKE AROUND 630 PM. BOATERS ON THE LAKES SHOULD SEEK SHELTER IMMEDIATELY AS GUSTY WINDS OF 40 TO 50 MPH... VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:02 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.